North Carolina, 2012

Damaging Wind in North Carolina, April 17, 2012

April 17, 2012 · NWS MRX · 1 event in 1 county or zone

A cold front tracked through southwest North Carolina during the afternoon and evening hours. A few of the storms produced penny size hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked through southwest North Carolina during the afternoon and evening hours. A few of the storms produced penny size hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 17, 2:20 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 17, 2:20 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE APR 17 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...FRONTAL BOUNDARY IS LOCATED
JUST EAST OF THE APPALACHIAN MOUNTAINS SOUTHWEST ACROSS NORTHERN
GEORGIA AND NORTHERN ALABAMA. MODELS CONTINUE TO SHOW A SHORT-WAVE
TROUGH MOVING ACROSS THE FORECAST AREA OVERNIGHT AND WEDNESDAY WITH
A 115 KT UPPER LEVEL JET OVER THE OHIO VALLEY. THIS JET WILL PLACE
THE FORECAST AREA UNDER THE FAVORED RIGHT ENTRANCE REGION OF THE
JET. DIRECT CIRCULATION ASSOCIATED WITH THE RRQ WILL ENHANCE THE
FRONTO-GENETIC FORCING ALONG AND NORTH OF THE BOUNDARY. THIS LIFT IS
ALREADY PRODUCING AN AREA OF RAIN ACROSS SOUTHERN MIDDLE TENNESSEE
AND NORTHERN ALABAMA.

THIS LIFT WILL MOVE INTO THE FORECAST AREA OVERNIGHT AND THE FIRST
HALF OF WEDNESDAY PRODUCING WIDESPREAD RAIN/SHOWERS. IN THE
SHORT-TERM DECENT INSTABILITY OVER THE FAR EAST AND SOUTHEAST AREAS
TO PRODUCE THUNDERSTORMS. FOR OVERNIGHT...SOUNDINGS SHOW ELEVATED
INSTABILITY ACROSS THE EASTERN AND SOUTHERN FORECAST AREA TO INCLUDE
THUNDER AS WELL.

LIFT FROM FRONTO-GENETIC FORCING WILL DECREASE WEDNESDAY AFTERNOON
WITH DIMINISHING RAIN INTENSITY AND COVERAGE FROM SOUTHWEST TO
NORTHEAST WEDNESDAY AFTERNOON. GENERALLY FOLLOWED GFS MOS VALUES
CLOSELY.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...GFS AND ECMWF MODELS
ARE IN REASONABLE AGREEMENT WITH THE SYNOPTIC-SCALE PATTERN THROUGH
THE EXTENDED PERIOD...WITH THE MAIN STORY BEING THE HIGHLY-AMPLIFIED
UPPER-LEVEL TROUGH DEVELOPING DURING THE WEEKEND. ZONAL FLOW ALOFT
AND SURFACE HIGH PRESSURE WILL CREATE DRY AND TRANQUIL CONDITIONS
WEDNESDAY NIGHT THROUGH FRIDAY...WITH A COLD FRONT MOVING INTO THE
FORECAST AREA BY FRIDAY NIGHT. BOTH THE GFS AND ECMWF MODELS AGREE
THAT A HIGHLY-AMPLIFIED UPPER-LEVEL TROUGH WILL CREATE A STRONG LOW
PRESSURE SYSTEM OVER THE LOWER MS RIVER VALLEY ON SATURDAY...WHICH
WILL THEN MOVE UP THE EASTERN SEABOARD EARLY NEXT WEEK. THIS
SCENARIO SHOULD RESULT IN A GOOD CHANCE FOR SHOWERS SATURDAY AND
SUNDAY...WITH BELOW NORMAL TEMPS EXPECTED EARLY NEXT WEEK. AS FOR
TEMPS...WILL TREND CLOSE TO THE GFS GUIDANCE NUMBERS THROUGH THE
EXTENDED PERIOD...WHICH ARE IN GENERAL AGREEMENT WITH THE ENSEMBLE
MEANS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   54  71  51  78  54 / 100  60   0   0   0
KNOXVILLE AIRPORT, TN     54  68  51  76  54 / 100  90   0   0   0
OAK RIDGE, TN             52  68  51  76  54 / 100  80   0   0   0
TRI CITIES AIRPORT, TN    52  62  46  75  49 / 100 100   0   0   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH/DMG
Hazardous weather outlook, Apr 17, 2:05 AM EST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 AM EDT TUE APR 17 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
305 AM EDT TUE APR 17 2012 /205 AM CDT TUE APR 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 17, 5:12 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT TUE APR 17 2012

NCZ060-061-172300-
CHEROKEE NC-CLAY NC-
612 PM EDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL
700 PM EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYESVILLE...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANDREWS...TUSQUITEE
AND TOPTON.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The radar

The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
April 17, 5:17 PM EST to 5:25 PM EST
Where
Clay County, 0.57 mi E of Hayesville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.050, -83.820

Newspaper personnel reported several trees downed by thunderstorm wind in Hayesville. A couple of the trees fell on houses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373212.